Colorado, 2021

High Wind in Colorado, March 20, 2021

March 20, 2021 · NWS GJT · 1 event in 1 county or zone

The gradient aloft tightened over western Colorado as a deep Pacific mid-level trough approached the region. Strong winds mixed down to the surface with some gusts meeting high wind criteria over the Roan and Tavaputs Plateaus.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The gradient aloft tightened over western Colorado as a deep Pacific mid-level trough approached the region. Strong winds mixed down to the surface with some gusts meeting high wind criteria over the Roan and Tavaputs Plateaus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 4:31 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 20, 4:31 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
531 AM MDT Sat Mar 20 2021

.SHORT TERM...(Today through Sunday)
Issued at 501 AM MDT Sat Mar 20 2021

High clouds increased over the forecast area overnight as a deep
Pacific mid-level trough made landfall early this morning.
Models remained consistent in moving the trough over the Great
Basin during the afternoon, driving the surface cold front
associated with this system across northeast Utah and extreme
northwest Colorado during the latter part of the afternoon.
Surface convergence along the front, combined with moderate mid-
level upward forcing per q fields and divergence aloft will
provide necessary lift for precipitation. However, per previous
discussions, near surface moisture lacking ahead of this system,
so not expecting any shower activity until the front arrives.
Meanwhile, flow aloft increases as the gradient tightens with the
approach of the Pacific storm. As mixing depth increases this
afternoon, expect areas across southeast Utah and northwest
Colorado will become windy enough to warrant the Wind Advisory
from noon to 9 PM this evening which was hoisted by the day shift
on Friday. Deep mixing is expected to largely offset the cooling
influence of cloud cover according to latest guidance, so look for
another unseasonably mild day with highs close to those recorded
Friday.

Precipitation will spread southeastward across the region tonight
as the Pacific trough takes on a more positive tilt while driving
its cold front across west-central Colorado and southeast Utah.
The system seems to stall on Sunday as energy on the back side of
the trough moves southward limiting its eastward progress and
stranding the cold front across southwest Colorado. Moisture
associated with this system not all that remarkable and, as a
result, mountain snowfall amounts generally 3 to 6 inches, with
areas of 4 to 8 inches in the higher elevations of northern, and
portions of the central Colorado mountains. Confidence not quite
there to hoist any Winter Weather Advisories with this package,
but encourage day shift to reassess. Expect mild overnight
temperatures as lower levels likely to stay mixed much of the
night with cloud cover limiting escape of longwave radiation.
However, expect markedly cooler temperatures on Sunday in the
wake of the front with highs expected to be on the order of close
to 15 degrees cooler relative to today and around 5 degrees below
normal.

.LONG TERM...(Sunday night through Friday)
Issued at 501 AM MDT Sat Mar 20 2021

Flow will shift around to northwest by Sunday evening as the
system discussed in the short-term section departs to the east
and drier air moves in, putting an end to precipitation after
midnight Sunday night or early Monday morning. The models are
coming into much better agreement with the timing of these
disturbances in this cooler and unsettled pattern that will last
at least through the end of this coming week.

A brief break will occur Monday morning through much of the day with
another disturbance moving in Monday night into Tuesday as a broad
trough of low pressure remains positioned over the central CONUS
with a ridge of high pressure positioned just off the west and east
coasts. This next disturbance will pinwheel through the Four Corners
around the base of this large scale trough Tuesday afternoon and
evening, bringing roughly 2 to 5 inches to the San Juans and lesser
amounts around a couple inches to the rest of the mountains.
Wednesday morning through Thursday morning provides the next break
in the action, with another shortwave trough cutting further west
across the Intermountain West and pushing through the Great Basin
late Thursday afternoon through Friday morning, bringing another
round of precipitation with valley rain and mountain snow again.
Temperatures overall through this week will be about 5 degrees below
to near seasonable levels due to increased clouds and showers with a
milder day set for Thursday given the decent enough break from
Wednesday morning through early Thursday afternoon, allowing for a
brief period of warm air advection ahead of the next trough late in
the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 531 AM MDT Sat Mar 20 2021

Expect southwest winds to increase from late morning into the
early afternoon with breezy to windy conditions at TAF sites
lingering through 03Z/Sunday. Gusts as high as 40 knots are
possible at KHDN and KCNY. A Pacific storm will bring showers
tonight with MVFR conditions expected to snow or mixed
precipitation at KHDN, KRIl, KEGE, KASE and KTEX beginning around
02Z. Concurrently, strong winds aloft will result in LLWS at KASE
late this evening into the overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from noon today to 9 PM MDT this evening for
     COZ001>003.

UT...Wind Advisory from noon today to 9 PM MDT this evening for
     UTZ027-029.

&&

SHORT TERM...NL
LONG TERM...MDA/NL
AVIATION...NL
Hazardous weather outlook, Mar 20, 4:07 AM MST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
507 AM MDT Sat Mar 20 2021

COZ001>014-017>023-UTZ022>025-027>029-211115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
507 AM MDT Sat Mar 20 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong winds develop ahead of an approaching cold front this
afternoon, especially across southeast Utah and northwest
Colorado. Gusts in excess of 45 MPH are expected impact these
areas through 9 PM this evening with some higher gusts in the
mountains. Snow is expected to develop over the eastern Uinta
mountains this afternoon with isolated thunderstorms possible.
Snow then spreads southeastward over the remaining mountains of
eastern Utah and western Colorado tonight. Bringing accumulations
on the order of 2 to 4 inches with locally higher amounts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A series of storm systems move through the area during the week
ahead. This will result in periods of mountain snow, with some
measurable snow in the high valleys as well. Isolated
thunderstorms are possible. Snow intensity is expected to remain
below advisory criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Roan and Tavaputs Plateaus

When
March 20, 8:30 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

A peak wind gust of 78 MPH was measured by the Douglas Pass automated weather station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938319.